|doctor asked why i was on meds?.....
Jun 7, 2011
First i want to thank you for this web site. it really helped me thru some bad times in my life. i would like your opinion. i have have been seeing a doctor for 4 years as my PCP i loved him he diagnosed me with HIV and was treating me for high cholesterol and high blood pressure. i was also seeing an ID doctor for treating my HIV. i am on Atripla started taking on 1/7/2009. well my PCP is not in my new insurance so i needed change PCP and my friend said i should go to his doctor. he used for 10 years he is a HIV specialist and PCP. long story short he asked why i am taking meds because my VL has been undet sense feb of 2009 and my current CD4 is 1225/49%. he said my scores are too good to be on meds. i told him that when i was first tested my CD4 was 535/34% and VL was 180000. well i told him i do not want to stop meds and he said that "we" do not know long term side effects of the meds.but if i was ok with continuing meds he thinks it would be ok but he is worried about side effects long term. i would like to know what you think? i believe that if i keep the virus suppressed i will be better off in the long run.
| Response from Dr. McGowan
I agree with you. As we learn more we are finding that allowing teh virus to grow unchecked for years at a time can have effects on the organs of the body, call it collateral damage. We see higher rates of heart disease, stroke, kidney and liver damage (especially in people with hepatitis infections) and memory (cognition) problems. Current guidelines recommend starting treatment around when the CD4 is around 500, and to consider treatment above 500 in several circumstances, one of which is high viral load (above 100,000). So I think when you started it was the right thing to do because you were ready and the guidelines support it. Now that you have started we also know that it is best not to interrupt treatment. Restoring your immune system to proper balance will help prevent the conditions I mentioned above. Also, why allow HIV to infect all the new, uninfected CD4 cells that your body has made these past 2 years. Long-term side effects from Atripla should be monitored for. Checking your kidney function regularly, replacing vitamin D if it is low, checking bone density are some things that can be done to continue treatment safely.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Painful Ejaculation After Anal Sex Without Condom Does It Mean I Have HIV
- Rectal Bleeding After Anal Sex Without Condom Does It Mean I Have HIV
- Red Spots After Giving Oral Sex What Are The Chances Of HIV
- Can A Person Get Hepatitis From Oral Sex?
- Different Types Of Vaginal Discharge
- How Fast Do Genital Warts Spread?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.